South Carolina, 2019Tornado and Hail in South Carolina, February 12, 2019
February 12, 2019 · NWS CAE · 12 events in 5 counties and zones
An upper level trough and surface front moved through the region, along and ahead of which a band of showers and thunderstorms, some severe, occurred.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30
- Crop damage
- $30
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough and surface front moved through the region, along and ahead of which a band of showers and thunderstorms, some severe, occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Feb 12, 3:51 PM EST, 1 hour 10 minutes earlier.
Area forecast discussion, Feb 12, 3:51 PM EST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
351 PM EST Tue Feb 12 2019
.SYNOPSIS...
A cold front will cross the area tonight. Expect gusty winds,
widespread showers and a few embedded thunderstorms late this
afternoon and evening. High pressure will be over the region
Wednesday and Thursday with the next in a series of systems
crossing the region Friday into the weekend.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Windy conditions through the overnight. Lake Wind Advisory in
effect.
Surface wedge has finally eroded across most of the area with
the warm front in the eastern Piedmont late this afternoon.
Model soundings suggest strong deep layer shear this afternoon
and tonight with 0-6km Bulk shear 40 to 50 knots...perhaps
higher. Instability appears weak with ML CAPE around 500 J/kg.
Strongest dynamics appear to lift north of the area although
region in somewhat favorable entrance region of 150-knot upper
jet over Tennessee Valley. It is a high shear-low CAPE
environment although updraft helicity appears weak. Still think
some potential for isolated damaging winds due to strength of
low-level flow...around 50 knots. The latest HRRR model shows a
and evening. By 900 pm expect most of the convection will be east
of the area. The main cold front will move through later, with
cold advection after 06z. Temperatures will fall into the lower
to mid 40s with diminishing winds toward morning.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
The cold front will be offshore at sunrise with high pressure
and drier air moving into the region. With a pressure gradient
remaining tight through the early afternoon winds will remain
strong and gusty. As the pressure gradient relaxes through the
afternoon expect winds to diminish and become light and
variable overnight as an inversion develops. Skies will be
mostly clear Wednesday night and combine with the subsiding
winds producing excellent net radiational cooling conditions.
Wednesday afternoon high temperatures will be in the upper 50s
to low 60s with in overnight lows in the mid 30s for most
locations.
Conditions will be similar Thursday as the high moves across
the region with skies remaining mostly clear and light southerly
winds. Late Thursday afternoon clouds will begin increasing as
the southerly flow increases and continues transporting moisture
northward. Thursday night clouds will continue increasing as
the next front moves through the TN Valley and into the Upstate
around daybreak. High temperatures Thursday afternoon will be in
the mid to upper 60s with lows Thursday night in the mid to
upper 40s.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
Models are in good agreement with the synoptic pattern through
the long term with some differences in timing and intensity.
The cold front will begin Friday in the eastern TN Valley with
models indicating it struggling to cross the Appalachians. As
such have adjusted pops to keep highest chance in the northern
Midlands with lower pops to the south. Systems beyond Friday
will occur in rapid succession as the longwave trough remains
over the West Coast with zonal flow over the remainder of the
US. The remains of the frontal boundary will stall over the area
Friday afternoon with another disturbance moving along the
boundary Friday night. This system will mainly stay north of the
area however with southerly flow persisting over the area
expect showers to develop over the area Friday night into
Saturday morning with clouds and frontal remains over the area
into Saturday night. The frontal remains will move south of the
area Sunday with only a brief period of high pressure building
into the area before the front returns northward on Monday with
increasing chances of rain for the early part of next week.
Temperatures through the long term will be above normal.
&&
.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
Surface wedge has eroded across the area. VFR conditions have
developed across the area. However, lower clouds advecting back
into the area from Georgia ahead of a line of showers. So,
expect a period of MVFR ceilings at times through the early
evening. Southwest winds 15 to 25 knots with gusts to 30 knots
ahead of the convective line. The showers and possibly a
thunderstorm will move across the region late this afternoon
through early evening. The current timing appears to be
between 21z-03z at area terminals. Brief IFR conditions will be
possible as the line of convection moves through. Strong gusty
winds in excess of 35 knots may occur. Winds will shift to
west/northwest behind the front this evening and slowly subside
after 06z. VFR conditions expected Wednesday with west-
northwest winds 10 knots.
EXTENDED AVIATION OUTLOOK...VFR conditions Wednesday and
Thursday. A frontal system may bring widespread MVFR or IFR
conditions Thursday night through Saturday.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 4 AM EST Wednesday for GAZ040-063>065-
077.
SC...Lake Wind Advisory until 4 AM EST Wednesday for SCZ015-016-018-
020>022-025>031-035>038-041.
&&
SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99Hazardous weather outlook, Feb 12, 12:03 PM EST, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
1203 PM EST Tue Feb 12 2019
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-131715-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
1203 PM EST Tue Feb 12 2019
...LAKE WIND ADVISORY IN EFFECT UNTIL 4 AM EST WEDNESDAY...
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Lake Wind Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Feb 12, 3:02 PM EST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Columbia SC
302 PM EST TUE FEB 12 2019
GAZ040-063>065-077-SCZ018-025-030-035-122100-
Burke GA-Richmond GA-Lincoln GA-McDuffie GA-Columbia GA-Barnwell SC-
Aiken SC-McCormick SC-Edgefield SC-
302 PM EST TUE FEB 12 2019
...Strong Thunderstorms Will Impact Portions of the Central Savannah
River Area through 530 pm...
...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...
At 256 PM EST...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from northeast of
Atlanta to west of Warner Robbins. The storms were moving east at 40
to 45 mph. These storms may intensify as they move toward the
Central Savannah River Area.
HAZARD...gusty winds 40 to 50 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.
These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.
&&
This includes the following highways...
Interstate 20 in Georgia between mile markers 166 and 201.
Interstate 20 in South Carolina between mile markers 0 and 15.
Interstate 26 Interstate 520 in Georgia between mile markers 1 and
15.
Interstate 520 in South Carolina between mile markers 16 and 23.
LAT...LON 3283 8231 3323 8223 3336 8255 3360 8265
3365 8249 3398 8265 3396 8257 3407 8253
3406 8233 3397 8230 3397 8193 3315 8156
3310 8162 3304 8156 3305 8154 3304 8154
3291 8176 3295 8186 3292 8208 3281 8215
TIME...MOT...LOC 1956Z 284DEG 34KT 3401 8317 3343 8350 3298 8378 3254
8407
awpSpecial weather statement, Feb 12, 3:46 PM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Columbia SC
346 PM EST TUE FEB 12 2019
GAZ040-063>065-077-SCZ018-025-030-035-122215-
Burke GA-Richmond GA-Lincoln GA-McDuffie GA-Columbia GA-Barnwell SC-
Aiken SC-McCormick SC-Edgefield SC-
346 PM EST TUE FEB 12 2019
...Strong Thunderstorms Will Impact Portions of the Central Savannah
River Area through 530 PM EST....
...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...
At 343 PM EST...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Washington to
near Milledgeville and east of Warner Robbins. The storms were
moving east at 40 to 45 mph.
HAZARD...gusty winds 40 to 50 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.
These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.
&&
This includes the following highways...
Interstate 20 in Georgia between mile markers 166 and 201.
Interstate 20 in South Carolina between mile markers 0 and 15.
Interstate 26 Interstate 520 in Georgia between mile markers 1 and
15.
Interstate 520 in South Carolina between mile markers 16 and 23.
LAT...LON 3283 8231 3308 8229 3323 8223 3331 8234
3336 8255 3360 8265 3365 8258 3365 8249
3383 8260 3386 8257 3389 8262 3397 8191
3313 8157 3310 8162 3304 8154 3291 8176
3295 8186 3292 8208 3281 8215 3280 8221
TIME...MOT...LOC 2043Z 260DEG 41KT 3373 8289 3347 8293 3308 8318
awpSpecial weather statement, Feb 12, 4:11 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Columbia SC
411 PM EST TUE FEB 12 2019
GAZ040-063-064-SCZ018-025-026-030-122200-
Lincoln GA-McDuffie GA-Columbia GA-Aiken SC-McCormick SC-Saluda SC-
Edgefield SC-
411 PM EST TUE FEB 12 2019
...Strong Thunderstorms Will Impact Portions of Lincoln...
northwestern McDuffie...Columbia...west central Aiken...McCormick...
southwestern Saluda and Edgefield Counties Until 500 PM EST....
...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...
At 410 PM EST...National Weather Service doppler radar indicated a
strong thunderstorm 11 miles south of Lincolnton, or 11 miles north
of Thomson, moving east at 40 to 45 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.
This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.
&&
This includes the following highways...
Interstate 20 in Georgia between mile markers 167 and 194.
Interstate 20 in South Carolina between mile markers 0 and 17.
Interstate 26 Interstate 520 in South Carolina between mile markers
18 and 23.
LAT...LON 3364 8262 3365 8249 3382 8259 3386 8257
3398 8257 3399 8231 3397 8230 3399 8227
3399 8222 3397 8218 3398 8205 3395 8203
3400 8198 3401 8184 3350 8171 3349 8199
3355 8203 3348 8212 3345 8258 3355 8263
TIME...MOT...LOC 2110Z 266DEG 45KT 3363 8250
awpSpecial weather statement, Feb 12, 4:50 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Columbia SC
450 PM EST TUE FEB 12 2019
GAZ065-077-SCZ020>022-025>028-030-035>037-041-122245-
Burke GA-Richmond GA-Lexington SC-Barnwell SC-Kershaw SC-Richland SC-
Orangeburg SC-Fairfield SC-Aiken SC-Calhoun SC-Newberry SC-
Bamberg SC-Saluda SC-Edgefield SC-
450 PM EST TUE FEB 12 2019
...Strong Thunderstorms Will Impact Portions of the central Midlands
including the Columbia and Augusta Metro Areas Until 600 PM EST....
...Boaters on Lake Murray Should Seek Safe Harbor...
At 446 PM EST...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Newberry to
near Johnston then southwest across the Augusta Metro Area. The
storms were moving east at 40 to 45 mph.
HAZARD...gusty winds 40 to 50 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.
These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.
&&
This includes the following highways...
Interstate 126 between mile markers 0 and 3.
Interstate 20 in Georgia between mile markers 195 and 201.
Interstate 20 in South Carolina between mile markers 0 and 97.
Interstate 26 Interstate 520 in Georgia between mile markers 1 and
15.
Interstate 520 in South Carolina between mile markers 16 and 23.
Interstate 77 between mile markers 0 and 36.
LAT...LON 3283 8231 3325 8225 3349 8211 3354 8203
3357 8206 3389 8188 3434 8169 3435 8055
3380 8074 3310 8118 3311 8136 3316 8154
3310 8162 3304 8156 3305 8154 3304 8154
3291 8176 3295 8186 3292 8208 3281 8215
TIME...MOT...LOC 2146Z 273DEG 38KT 3428 8168 3390 8184 3328 8219 3284
8246
awpEvent by event
10 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Lexington
- When
- February 12, 5:01 PM EST to 5:05 PM EST
- Where
- Lexington County, 2.4 mi WSW of Batesburg Arpt
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 33.860, -81.560
A NWS Storm Survey determined that a downburst, with peak winds of 85 to 90 MPH, occurred along Placid Circle. There were numerous hardwood and softwood trees that were either uprooted or snapped. Part of a metal roof was lifted off of a shed and some shingles were blown off of a house.
Thunderstorm Wind, Lexington
- When
- February 12, 5:10 PM EST to 5:14 PM EST
- Where
- Lexington County, 1.34 mi ENE of Chapin
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 34.180, -81.330
SCDOT reported tree in the road on Interstate 26 westbound about 1 mile west of exit 91.
Thunderstorm Wind, Richland
- When
- February 12, 5:21 PM EST to 5:25 PM EST
- Where
- Richland County, 2.86 mi E of Ballentine
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.120, -81.180
Trees down on Mike Stuck Rd and Broad River Rd.
Thunderstorm Wind, Aiken
- When
- February 12, 5:23 PM EST to 5:27 PM EST
- Where
- Aiken County, 3.64 mi SSW of Foxtown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 33.650, -81.600
Local broadcast media reported a carport blown over on Snipes Pond Rd just south of Interstate 20.
Thunderstorm Wind, Lancaster
- When
- February 12, 5:30 PM EST to 5:34 PM EST
- Where
- Lancaster County, 1.14 mi W of Kershaw
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.550, -80.600
Public reported, via social media, roof damage to a barn in the town of Kershaw, and downed trees and power lines on Blackmon Circle.
Thunderstorm Wind, Richland
- When
- February 12, 5:30 PM EST to 5:35 PM EST
- Where
- Richland County, St Andrews
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.030, -81.080
Trees down on Townes Rd and Nottingham Rd.
Hail, Lexington
- When
- February 12, 5:30 PM EST to 5:32 PM EST
- Where
- Lexington County, 0.69 mi N of Irmo
- Measured
- 0.25 in hail
- Property damage
- $10
- Crop damage
- $10
- Reported by
- Public
- Coordinates
- 34.090, -81.180
Pea sized hail reported in Irmo.
Thunderstorm Wind, Richland
- When
- February 12, 5:30 PM EST
- Where
- Richland County, 2.24 mi NW of St Andrews
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $10
- Crop damage
- $10
- Reported by
- Mesonet
- Coordinates
- 34.053, -81.108
RCWINDS gage at St. Andrews Rd and Broad River Rd measured a peak wind gust of 50 MPH at 1730 EST.
Thunderstorm Wind, Lexington
- When
- February 12, 5:34 PM EST
- Where
- Lexington County, 0.84 mi N of (Cae)columbia Metro
- Measured
- 47 kt (54 mph) measured gust
- Property damage
- $10
- Crop damage
- $10
- Reported by
- ASOS
- Coordinates
- 33.942, -81.118
ASOS unit at Columbia Metropolitan Airport measure a peak wind gust of 54 MPH at 1734 EST.
Thunderstorm Wind, Richland
- When
- February 12, 5:45 PM EST to 5:50 PM EST
- Where
- Richland County, 1.38 mi S of Dentsville
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 34.050, -80.950
Trees down on Wedgefield Rd near Decker Blvd. Reported by local broadcast media via social media.
Thunderstorm Wind, Aiken
- When
- February 12, 5:50 PM EST to 5:55 PM EST
- Where
- Aiken County, 2.69 mi WNW of Salley
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.590, -81.340
SCHP reported trees down on Jerusalem Branch Rd and Millers Pond Rd near Salley.
Tornado, Orangeburg
- When
- February 12, 6:48 PM EST to 6:50 PM EST
- Where
- Orangeburg County, 2.75 mi NNE of Dorange to 3.1 mi NE of Dorange
- Rating
- EF1
- Path length
- 0.61 mi
- Path width
- 125 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 33.255, -80.698
A weak EF-1 Tornado touched down in Orangeburg Co SC approximately 6.6 miles south of the Town of Bowman. The tornado initially touched down near the intersection of Flatwoods Rd and Rigby Rd. The tornado continued to move along Rigby Rd for just over one half mile. The tornado dissipated well before reaching Reevesville Rd. The tornado damaged several dozen trees along the path. Many of the trees were either uprooted, snapped or had damage to several limbs. The trees were a combination of hardwood and softwood trees. There were three structures that were damaged, all of which were along Rigby Rd, near the intersection of Flatwoods Rd. The top of a snapped off pine tree landed on a well built brick home. An elderly lady was in|the home at the time, but was uninjured. The tree damaged a small portion of the roof. A single wide manufactured home had some damage to the shingles on the roof on the west end of the structure. An old wooden barn had a partially collapsed roof with sheet of tin near the property. Another wooden building suffered damage to the tin roof. The tin blew eastward and was caught in the nearby trees. The strong winds and trees downed a power line along Rigby Rd that had to be replaced.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flows and Flooding in California, February 12 to 15, 20191 death · 2 injured · $23,000 · 79 kt wind · 167 events
- Flash Flooding and Flooding in California, February 12 to 15, 20194 injured · $760,000 · 37 events
- Tornadoes and Damaging Winds in Georgia, February 12, 2019$451,000 · EF0 · 26 events
- Winter Storm and Winter Weather in Vermont, February 12 to 13, 2019$160,000 · 16 events
- Ice Storm in Ohio, February 12, 2019$150,000 · 1 event
- Winter Storm in New York, February 12 to 13, 2019$90,000 · 9 events
- Winter Storm and Flooding in California, February 12 to 17, 2019$3,000 · 0.25 in hail · 40 events
- Ice Storm and Winter Storm in Michigan, February 12 to 13, 2019$50,000 · 3 events
- Strong Wind in Illinois, February 12 to 13, 2019$50,000 · 1 event
- High Wind in North Carolina, February 12 to 13, 2019$43,000 · 55 kt wind · 3 events
- Winter Storm and Winter Weather in New York, February 12 to 13, 2019$5,000 · 29 events
- Winter Storm in Michigan, February 12 to 13, 201925 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 801578, 801561, 801563, 801564, 801567, 801569, 801574, 801575, 801576, 801571, 801572, 801579.